Hi everyone, I've had PMR for up to a year, then developed GCA, went on 60mg pred, reduced by 10mg every 2weeks. Since getting down to 30mg

my temple has started feeling tender again. I'm ringing my rheumatologist in the morning, but has anyone had this happen? I'm worried that I'm going to have to stay on high doses of pred. Maybe I've come down too quickly off pred dose, 10mg every 2 weeks? Any advice welcome and thanks. Helen

9 Replies

  • Hi Heli 13

    I am experiencing exactly the same symptoms. I was diagnosed with PMR several years ago & GCA Sept this year. I have come down from 60 mg pred to 30 mg and headaches have returned although not every day. My private GP suggested going back up to 35 mgs and coming down 21/2 mgs for 2 weeks which I'm in process of doing. Now on my 2nd week and headaches seem to be subsiding. He has also told me not to reduce any further until symptoms are fully under control even if it takes weeks & that coming down from 30 mgs to 10 mgs or less can take anywhere between months to 2 years.

    Specialist pain nurse also suggested ice packs which has definitely helped & for my NHS gp to do a referral to Rheumy although I note you are already seeing one.

    The important point he made is you can't hurry the reduction process and if symptoms persist try going down 1 mg at a time until you feel comfortable.

    This is still a learning curve for me and there are many members on this site who will be able to have a much more knowledgeable input.

    Good luck with your rheumy and would be grateful if you would let me know how you get on as any info at this early stage would be great!

    Best wishes

    Cezzie x

  • Thanks for your reply, will keep updating, its brilliant that we can help each other on here. Helen x

  • Hi heli13,

    I was diagnosed with GCA three years ago and have never been free of head pain/pressure. I find it impossible to sleep lying down and need several pillows to prevent pressure on my head and I wake up with increased pain if I slip down the pillows during the night. The reduction in Prednisolone initially is more than after you get down to 30mgs. and I have only reduced 1mg. per month. However, three years on with low ESR and CRP the head pain/pressure persists, although I feel less fatigued. I had a flare up in June this year and had to go up to 10mgs. Pred from zero, and am now down to 6mgs. Pred daily, I am worried about the next and subsequent reductions, but have a good Rheumatologist who I trust and can talk to.

    Good luck, but don't expect miracles.

    Tomasina x

  • Unfortunately, it is quite common for there to be flares during the first 18 months of GCA so you are not unusual. What Cezzie says is quite correct and I couldn't have put it better. I agree 10mg at a time is a big reduction - many experts in GCA and PMR say not more than 10% of the current dose at a time - so right from the start they would say 5mg at a time. That said, I know the Bristol group does 10mg at a time but every 4 weeks.

    Everyone is different of course but you do need to speak to your rheumy. I think most would say to go back to the last dose you were happy at and then reduce a bit slower. I know a couple of younger ladies (50s) who were still working when they developed GCA, both struggled for the first year with too fast reductions but both are now off pred and one is back at her job full time and doing shifts and the other is very active with PMR/GCA support and volunteering. The second lady had problems with her rheumy wanting her to take methotrexate to be able to reduce the pred dose but by slowing the reduction rate she was able to do it without the mtx.

    Just because there is a hiccup now doesn't mean you won't get to a lower dose - it's just not yet because the inflammation hasn't calmed down fully yet. In time you will get to a lower level - it's horrid just now but it will get better.

  • Thanks for you reply. This condition is a learning curve, and chatting on here really helps. Helen x

  • Having started on 60mg preds daily just over 2 yrs ago I am now down to 8mg. Have had a couple of flares during that time & had to increase to 10 again in Aug this yr. I do take 15mg methotrexate as well, though. A few weeks ago I had about 10 days free from head pains which felt really good. Intermittent ones at the moment. Going very slowly seems to be the workable pattern. Good luck & it does get better! Take things easy!

  • Hi

    My rheumy wants me to go on injections of methotrexate. I notice you take methotrexate, what is your experience of taking it? Do you get side effects? I'm not sure about it and wonder if I should just reduce pred more slowly?


  • Hello heli13, I haven't had any adverse effects from Methotrexate. I did start on 12.5mg per week, & increased to 15mg to try & decrease the steroids. Now down to 7mg preds daily, still no bad effects! I do take Methotrexate tablets, though, not injections. I don't know if that makes a difference? Oh, maybe breathlessness is due to the Metho it can be a side effect apparently. Still very tired but have been since this problem began!

  • Hi heli13,

    Your rheumy may want you to have the injections because the bioavailability is better via injection. Absorption of oral methotrexate is a bit hit and miss at higher doses.

    I am on methotrexate ( have classic symptoms of PMR and GCA but diagnosis is " auto immune illness " due to my age! ). I haven't had any side effects and have managed to reduce my pred to 10mg. In fact the only problem I have had is the methotrexate " wearing off " by the end of the week leaving me very symptomatic again.

    Best wishes


You may also like...